The Poison Control Center

Freon Abuse

Joseph Carrado, MSc, RPh, Tox Talk Sept-Oct 1987, Vol 1 Issue 3

Case

A 14-year old male was found in the field in full cardiopulmonary arrest. He was holding a plastic bag and had a white powder residue around his lips. A canister of Dylek (Freon 12) was found nearby. Despite aggressive resuscitative efforts, the patient expired.

Recently, The Poison Control Center has received several calls (with one reported death) concerning teenagers abusing freon-containing products. These products are intended for use in recharging automobile air-conditioning systems.

Solvent abuse, defined as the intentional inhalation of volatile organic chemicals for recreational use, is by no means a recent phenomenon. In fact, it was fashionable for nineteenth century adults to misuse nitrous oxide, ether and chloroform. Today, however, most solvent abusers are young males and the majority of abused products are organic solvents, hydrocarbon mixtures and aerosol propellants.

Solvents are either "bagged" (sprayed in a plastic bag placed over the head) or "huffed" (inhaled fumes from a solvent-soaked cloth). Products commonly abused include toluene, xylene, gasoline, tetraethyl lead and acetone.

Another group of abused products are the fluorinated hydrocarbons or freons. Freons are commonly used as refrigerants and propellants in many types of aerosol products. They are very toxic when inhaled in high concentrations and/or for extended periods of time. At lower concentrations or after a brief exposure, freons may cause transient eye, nose and throat irritation. There is significant interpatient variation and it is difficult to predict which patient will exhibit symptoms following exposure.

Sudden death has been reported following intentional sniffing of fluorocarbon aerosol propellants. Initially, these deaths were believed to be caused by suffocation from the plastic bags used for inhalation. Subsequent studies have shown that the cause of death appears to be ventricular fibrillation due to direct sensitization of the myocardium to endogenous circulating catecholamines. This sensitization is unpredictable based on frequency or duration of freon abuse.

Treatment is directed at reversal of life-threatening symptoms. Cardiopulmonary resuscitation may be necessary and should be attempted, although patients rarely respond at this stage. The use of catecholamines in life support may aggravate the patient's condition. Phenytoin has been found to improve atrioventricular conduction and negligibly affects intraventricular conduction. A calm, quiet atmosphere should be provided to prevent adrenalin surge if the patient is seen before the onset of cardiac arrhythmias. For limited or accidental exposures, the patient should be moved to fresh air and monitored for respiratory distress. If a cough or dyspnea develops evaluate for respiratory tract irritation, bronchitis and pneumonia.

References

  1. Poisindex, Micromedex: Vol. 54, 1987.
  2. Haddad, L., Winchester, J. Clinical Management of Poisoning and Drug Overdose. W.B. Saunders. Philadelphia. 1983.
  • Print
  • Share

Contact Us

Call our 24-hour toll-free emergency hotline